Missouri, 2003

Hail and Damaging Winds in Missouri, June 10, 2003

June 10, 2003 · NWS EAX · 5 events in 5 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 9, 8:50 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 8:50 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT MON JUN 9 2003

950 PM...
AM MAKING SOME CHANGES TO EXPECTED WEATHER FOR TONIGHT/TUESDAY.
BASED UPON CURRENT SATELLITE/RADAR TRENDS AND 00Z MESOETA RUN BEST
BET FOR THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHERN HALF OF MO.
CORFIDI VECTORS/THICKNESS CONTOURS INDICATE CENTRAL/NORTHEAST NE
WILL TRACK NORTHEAST AND MOVE INTO NORTHWEST/NORTH CENTRAL MO AFTER
MIDNIGHT. ACTIVITY PROGGED TO REACH THE MO RIVER AROUND 12Z. WILL
LOWER POPS OVER SOUTHWESTERN COUNTIES TO CHANCE CATEGORY. HAVE ALSO
INCREASED POPS OVER SOUTHERN 1/3 CWA FOR 12Z-16Z TIME FRAME ACROSS
FAR SOUTHERN COUNTIES TO ACCOUNT FOR MCS MOVING THROUGH. STILL
EXPECT REGENERATION OF AFTERNOON CONVECTION ACROSS ALL BUT FAR
NORTHWEST MO TOMORROW.

MJ

349 PM...
MAIN FORECAST CONCENTRATION IN THE SHORT TERM IS ON THUNDERSTORM
ACTIVITY OVER THE NEXT FEW DAYS.

EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS DEPICT A
SHORTWAVE TROUGH TRACKING OVER THE NORTHERN PLAINS REGION...WITH AN
ASSOCIATED/STRENGTHENING SURFACE LOW STRADDLING THE SOUTH
DAKOTA-NEBRASKA BORDER. ALSO SEEING THE BEGINNING STAGES OF
THUNDERSTORM DEVELOPMENT ON VISIBLE IMAGERY IN EASTERN NEBRASKA.
EXPECT THIS ACTIVITY TO INCREASE THIS AFTERNOON AND EVENING AS THE
CAP WEAKENS...REACHING THE NORTHWEST CORNER OF MISSOURI BETWEEN 02Z
AND 04Z. THUNDERSTORM ACTIVITY WILL GRADUALLY SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA...ESPECIALLY AFTER 06Z...WHEN A
50-60KT LOW LEVEL JET BECOMES A KEY PLAYER...AND ISENTROPIC
LIFT IS SUBSEQUENTLY MAXIMIZED. EXPECT THE THUNDERSTORMS TO CONGEAL
INTO A MESOSCALE CONVECTIVE SYSTEM AROUND/AFTER 06Z.  ALTHOUGH LAPSE
RATES AND ELEVATED CAPE VALUES ARE SUFFICIENT TO SUPPORT LARGE
HAIL...THINK THE MAIN THREAT WILL BE HEAVY RAIN. THIS IS SUPPORTED
BY AN ETA-PROGGED MOISTURE CONVERGENCE BULLSEYE ON THE 310K
ISENTROPIC SURFACE FORECAST TO BE SITUATED ALONG THE INTERSTATE 70
CORRIDOR BETWEEN 06Z AND 12Z TUESDAY. THERE IS ADDITIONAL SUPPORT
FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5
INCHES...850 DEWPOINTS AROUND 15 DEGREES CELSIUS...AND THE FACT THAT
FLOW ALONG THE 310K ISENTROPIC SURFACE POINTS TOWARD AN AREA OF
DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION OF THE UPPER LEVEL
JET. EXPECT THE SYSTEM TO LOSE ITS UMPH AS THE LOW LEVEL JET VEERS
OFF TUESDAY MORNING...SO PRECIP SHOULD TAPER OFF BETWEEN 12Z AND
15Z. SHOULD THEN SEE A LATE MORNING/EARLY AFTERNOON BREAK IN
THUNDERSTORMS. BUT IT WILL BE SHORT-LIVED...AS THE NEXT SEVERE
THUNDERSTORM THREAT ARRIVES ON TUESDAY AFTERNOON...AS THE SURFACE
COLD FRONT DRAPES ITSELF ACROSS THE FORECAST AREA. IN ADDITION...AN
OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL LIKELY PROVIDE AN
ADDITIONAL FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH
THE ENVIRONMENT MAY INITIALLY BE CAPPED...CONVERGENCE ALONG SURFACE
BOUNDARIES SHOULD ALLOW CONVECTION TO BE INITIATED.
INITIALLY...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. THEN THE LOW LEVEL JET WILL GET CRANKING AGAIN AFTER
00Z...QUITE LIKELY RESULTING IN THE FORMATION OF ANOTHER MCS...WITH
THE THREAT OF HEAVY RAIN ON TUESDAY EVENING/NIGHT.

SCHMIT

NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE
FORECAST. DETAILS REGARDING SHOWER AND THUNDERSTORM ACTIVITY
CONTINUE TO BE SKETCHY...DUE TO THE UNCERTAINTIES ASSOCIATED WITH
TIMING OF SHORTWAVES SPEEDING THROUGH THE MID/UPPER WESTERLY FLOW.
THE POSITION OF THE FRONTAL BOUNDARY PROGGED TO BE DRAPED ACROSS THE
CENTRAL CONUS AND/OR ANY LINGERING OUTFLOW BOUNDARIES WILL ALSO
COMPLICATE THE FORECAST. SO...WILL MAINTAIN LOW CHANCE POPS THURSDAY
THROUGH SUNDAY UNTIL CONFIDENCE IMPROVES. TEMP-WISE...READINGS ARE
EXPECTED TO BE NEAR CLIMATOLOGICALLY NORMAL VALUES.

NRR

320 AM...
A RATHER COMPLICATED FORECAST IS EVOLVING FOR THE NEXT 24 TO 36
HOURS.  CONVECTIVE COMPLEXES WILL IGNITE OVER THE CENTRAL UNITED
STATES AS WARM MOIST AIR FLOODS INTO THE REGION.  DETERMINING WHERE
THE CONVECTION INITIATES WILL BE THE BIG CHALLENGE.

I EXPECT ONE OR TWO SEVERE MCS TO FORM TONIGHT.  THE MOST FAVORED
LOCATION FOR A LONG LIVED SEVERE MCS WILL BE OVER SOUTHERN SOUTH
DAKOTA THROUGH NORTHERN IOWA INTO ILLINOIS.  A SHORTWAVE TROUGH
MOVING THROUGH THE PLAINS OF MONTANA THIS MORNING WILL INTERACT WITH
DEEP MOISTURE TO IGNITE THIS MCS LATE THIS AFTERNOON.  CORFIDI
VECTORS SUGGEST THAT STORM CELLS WILL BUILD SOUTH AS THE MAIN MCS
MOVES SOUTHEAST.  THE 700 MB TEMPERATURE FIELD ALSO SUGGESTS THAT
STORMS WILL DIVE SOUTH ALONG THE EDGE OF AN EASTWARD BUILDING CAP.
NORTHERN MISSOURI COULD BE WITHIN REACH OF THIS MCS, BUT I WOULD
ANTICIPATE THAT THE BULK OF THE CONVECTION WITH THIS CLUSTER WILL
REMAIN IN IOWA.

A SECOND MCS WILL LIKELY FORM FURTHER SOUTH.  DESPITE LARGE AMOUNTS
OF SURFACED BASED CAPE OVER CENTRAL AND WESTERN KANSAS THIS
AFTERNOON, MID LEVEL WARMING OFF THE HIGH TERRAIN OF THE ROCKIES
SHOULD CAP WIDESPREAD CONVECTION.  THUNDERSTORM INITIATION WILL
LIKELY BE DELAYED UNTIL AFTER SUNSET WHEN THE LOW LEVEL JET
INCREASES TO GREATER THAN 50KTS OVER EASTERN KANSAS.  LAPSE RATES
ARE FORECAST TO BE VERY STEEP BY THIS EVENING ALONG THE EDGE OF THE
CAP WHICH SHOULD BE NEAR THE KANSAS MISSOURI BORDER.  STRONG
ISENTROPIC LIFT ALONG THE 310K SURFACE SHOULD BE ENOUGH TO GENERATE
ELEVATED CELLS OVER PORTIONS OF SOUTHERN IOWA THROUGH MUCH OF
MISSOURI.  PRECIPITATION CHANCES WILL BE BETTER OVER EASTERN
MISSOURI AWAY FROM THE EDGE OF THE CAP, SO I HAVE LIKELY WORDING FOR
KIRKSVILLE AND MACON TAPERING TO CHANCE WORDING FOR WARRENSBURG,
KANSAS CITY AND SAINT JOSEPH.  LARGE HAIL WILL BE LIKELY WITH THESE
STORMS GIVEN THE DEGREE OF ELEVATED INSTABILITY.

TUESDAYS FORECAST BECOMES INCREASINGLY COMPLICATED.  THE COLD FRONT
IS FORECAST BY THE MODELS TO STALL NEAR THE MISSOURI RIVER BY
TUESDAY AFTERNOON, BUT COULD EASILY BE SHOVED FURTHER SOUTH BY
MONDAY NIGHTS MCS.  FOR NOW ILL STICK WITH 30 TO 40 PERCENT
CHANCES FOR AFTERNOON THUNDERSTORMS.  ANOTHER NOCTURNAL MCS COULD
EVOLVE ALONG THIS FRONT WITH EYES ON CENTRAL AND SOUTHERN MISSOURI.
TIME WILL TELL.

KOCH

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 9, 11:44 AM CST, 14 hours 12 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT MON JUN 9 2003

...SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WIND
GUSTS...AND HEAVY RAIN ARE EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS EASTERN KANSAS AND
MISSOURI TONIGHT. AS THE LOW LEVEL JET STRENGTHENS AFTER
MIDNIGHT...THE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HEAVY RAINFALL WILL ALSO BE A THREAT WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND
NIGHT ALONG A COLD FRONT. THE ATMOSPHERE WILL DESTABILIZE IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON...ALLOWING THUNDERSTORMS
TO DEVELOP. THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ALONG
AND SOUTH OF THE MISSOURI RIVER. THE MAIN THREATS FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AFTER TUESDAY...PERIODIC
THUNDERSTORMS WILL OCCUR THROUGH SUNDAY...NONE OF WHICH ARE
ANTICIPATED TO BECOME SEVERE AT THIS TIME. STAY TUNED TO ADDITIONAL
OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SCHMIT

In the hours before

Special weather statement, Jun 9, 11:14 PM CST, 2 hours 42 minutes before
KSZ025-102-103-MOZ001>006-011>015-020-021-028-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 AM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 502...IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HOLT...MERCER...NODAWAY...PLATTE AND
WORTH.

IN KANSAS:

ATCHISON...DONIPHAN AND LEAVENWORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 10, 1:25 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 AM    SAVANNAH                  MO   .75 INCH HAIL
06/10/03   ANDREW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, Jun 10, 1:39 AM CST, 17 minutes before
KSZ025-102-103-MOZ001>006-011>015-020-021-028-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 AM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 502 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...DE KALB...GENTRY...HARRISON...HOLT...MERCER...
NODAWAY AND WORTH.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
BETHANY...MARYVILLE AND ROCKPORT.

SEVERE THUNDERSTORM WATCH NUMBER 502 REMAINS IN EFFECT UNTIL 500 AM
CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...DONIPHAN AND LEAVENWORTH.

IN MISSOURI:

BUCHANAN...CLINTON...DAVIESS...GRUNDY AND PLATTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...ST
JOSEPH AND TRENTON.

MJ

The radar

The Pleasant Hill radar (KEAX), 134 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Andrew

When
June 10, 1:56 AM CST
Where
Andrew County, Savannah
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -94.833

Thunderstorm Wind, Jackson

When
June 10, 3:45 AM CST
Where
Jackson County, Grain Vly
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.017, -94.200

Hail, Saline

When
June 10, 4:08 AM CST
Where
Saline County, Marshall
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.133, -93.200

Thunderstorm Wind, Pettis

When
June 10, 4:30 AM CST
Where
Pettis County, Longwood
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.900, -93.183

Hail, Macon

When
June 10, 3:55 PM CST
Where
Macon County, 2 mi S of Macon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -92.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364167, 5364168, 5364171, 5364170, 5364169.